Combating Weight Gain Caused by Antipsychotic Treatments
Philadelphia, PA, March 26, 2009 – Antipsychotic drugs, such as olanzapine (Zyprexa), risperidone (Risperdal) and quetiapine (Seroquel), are commonly used to treat psychotic disorders like schizophrenia, but also bipolar disorder and even behavioral problems related to dementia. Unfortunately, the weight gain commonly experienced with antipsychotic treatment is an important side effect for many patients, and causes many patients to discontinue their use leading to even further problems. Biological Psychiatry, in its April 1st issue, is now publishing a new study that has evaluated an add-on treatment to potentially reduce treatment-associated weight gain.
In a randomized, double-blind, placebo-controlled trial, Dr. James Roerig and colleagues evaluated the effect of modafinil on olanzapine-associated weight gain in normal volunteer subjects. Modafinil is a drug currently used to increase wakefulness in individuals with sleep disorders, such as narcolepsy. All of the subjects received olanzapine, and half also received modafinil treatment while the other half instead received placebo. After three weeks, although the body mass index was increased in both groups, those receiving olanzapine/placebo showed significantly greater weight increase than those receiving olanzapine/modafinil.
Dr. Roerig notes that now that this short-term study in healthy individuals has shown promise, modafinil can now be evaluated as a “viable candidate for a larger, more complex clinical trial to determine efficacy in a patient population.”
Dr. John Krystal, Editor of Biological Psychiatry and affiliated with both Yale University School of Medicine and the VA Connecticut Healthcare System, agrees that further research is warranted. “Psychiatrists are now working more closely with patients to manage the side effects of antipsychotic treatment. The finding that modafinil reduces weight gain may encourage more research to see whether there are other benefits associated with modafinil prescription with regards to symptoms or cognitive impairments associated with schizophrenia.”